>In Situ Simulation Report

Thanks to Dr. James French for this informative post

Report from In-Situ Sim SJRHEM December 2017


The Case:

Mr. Jeffs is a 60year old male with 1 hour of chest pain, he brings himself to the ED, is triaged and bought in to trauma. Past medical history, hypertension. Medications, Perindopril 4mg with no allergies. He presents with an Acute Myocardial Infarction and then goes into cardiac arrest (which was always going to happen) requiring ACLS. After ROSC he requires intubation, thrombolysis and ongoing critical care…..

Discussion Points

When the “shizzel” hits that fan it’s really hard to use closed loop communication but especially important.
When patients get worse rapidly (cardiac arrest is pretty “rapidly”) then by definition they will need lots of safety critical procedures and medicines administering rapidly. This will also be associated by an immediate adrenal response by many of the people in the room (I’m sure even our most experienced physicians would admit to feeling it when people get really sick). Teams who are adrenalized will suffer a certain amount of tunnel vision and auditory exclusion i.e. they won’t be able to see or hear things as well. Closed loop communication is designed for people working under these conditions to address these challenges. The person making the request gets an answer from the person they are speaking to, and most importantly gets the order repeated back to them. Close the loop to prevent the poop! Watch the video for a comical example of closed loop communication! https://emergencypedia.com/2014/11/13/8227/

Being Adaptable

Emerg Teams are highly adaptable. This case required a nurse to do an ECG as there was no ECG tech available. Well done!

 

Resuscitation and dose adjusting in Rapid Sequence of Anesthesia:

The induction or sedative dose should be reduced in the following circumstances:

  1. When there is hypotension
  2. When the pulse is greater than the systolic blood pressure.
  3. If there is significant comorbidity.
  4. Severe metabolic impairment from DKA, overdose, sepsis or prolonged seizure activity.

Please see the table below for examples.

The patient should also be resuscitated to a point that is appropriate for the case before the administration of drugs. In a shocked trauma patient this could be the administration of blood and splinting limb fractures. In a patient with septic shock this could be giving a fluid bolus and starting vasopressors. For More information on RSI in really sick people see this site. https://emcrit.org/racc/hop-mnemonic/

 

Print Friendly, PDF & Email